Maine, 2003

Winter Storm in Maine, February 23, 2003

February 23, 2003 · NWS CAR · 6 events in 6 counties and zones

Low pressure tracking along the Maine coast to New Brunswick brought sleet and freezing rain to the region. Sleet accumulated to depths of 1/2 to 1 1/2 inches with ice accumulations up to around 1/2 inch.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking along the Maine coast to New Brunswick brought sleet and freezing rain to the region. Sleet accumulated to depths of 1/2 to 1 1/2 inches with ice accumulations up to around 1/2 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 23, 12:00 PM EST, 0 minutes earlier.

Area forecast discussion, Feb 23, 12:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1200 PM EST SUN FEB 23 2003

.UPDATED...
UPDATE TO CANCEL WINTER WEATHER WARNINGS FOR DOWNEAST AND COASTAL
ZONES. WILL CONTINUE WARNINGS FOR CENTRAL ZONES FOR AFTERNOON...AND
FOR NORTHERN ZONES THROUGH THIS EVENING.

.SYNOPSIS...A MAJOR WINTER STORM WILL MOVE INTO NORTHERN NEW ENGLAND THIS
MORNING AND THEN MOVE ALONG THE DOWNEAST MAINE COAST LATER TODAY INTO THIS
EVENING. THIS SYSTEM WILL BRING A MIXTURE OF SNOW AND SLEET ACROSS NORTHERN
AND CENTRAL SECTIONS...WITH FREEZING RAIN AND RAIN FOR INTERIOR DOWNEAST AND
COASTAL AREAS. A RETURN TO COLDER TEMPERATURES IS EXPECTED EARLY NEXT WEEK.

DISCUSSION...MODELS REMAIN CONSISTENT IN TAKING INTENSE LOW PRESSURE
CURRENTLY OVER NEW YORK STATE ACROSS NEW ENGLAND AND THEN ALONG THE MAINE
COAST LATER TODAY AND INTO THIS EVENING. ETA/GFS MODEL LOW/MID LEVEL
PARTIAL THICKNESS FIELDS ARE WORKING OUT WELL WITH A CHANGE OVER FROM SNOW
TO FREEZING RAIN/FREEZING DRIZZLE ACROSS COASTAL AND INTERIOR DOWNEAST
AFTER RECEIVING 2 TO 4 INCHES OF SNOW EARLIER TONIGHT. BASE ON CURRENT
TEMPERATURES DOWNEAST AND EXPANDING AREA OF PRECIPITATION LIFTING RAPIDLY
NORTHEAST ALONG THE NEW ENGLAND COAST WILL CONTINUE THE WINTER STORM
WARNINGS FOR SIGNIFICANT ICING DOWNEAST THROUGH THIS MORNING.

ACROSS THE NORTHERN AND NORTH CENTRAL ZONES WILL CONTINUE THE WINTER STORM
WARNINGS THROUGH THIS EVENING. SHORT RANGE MODELS ARE INDICATING MORE
ACCUMULATING SNOW/SLEET EARLY THIS MORNING BEFORE DRY SLOT MOVES INTO THE
REGION FOR A TIME TODAY...THEN PRECIPITATION INCREASES AND BECOMES ENHANCED
UNDER DEFORMATION ZONE LIFTING ACROSS THE REGION LATER THIS AFTERNOON AND
EARLY THIS EVENING. INTENSE STORM MOVES INTO NEW BRUNSWICK WITH TIGHTENING
PRESSURE GRADIENT SETTING UP ACROSS NORTHERN AND EASTERN MAINE LATE TONIGHT
AND MONDAY. MOMENTUM TRANSFER WINDS FROM BUFKIT SOUNDINGS INDICATE
POTENTIAL FOR WIND ADVISORY CRITERIA TO BE REACH WITH DEEP MIXING TAKING
PLACE ACROSS THE NORTHERN ZONES ON MONDAY.

A WEAKER SYSTEM MOVES THROUGH MONDAY NIGHT WITH ARCTIC AIR REMAINING IN
PLACE ACROSS THE REGION THROUGH THE WEEK.

COASTAL WATERS...GALE FORCE WINDS OCCURRING AHEAD OF APPROACHING LOW
PRESSURE TODAY INTO THIS EVENING. STORM FORCE WINDS TO OCCUR WITH CAA AND
STEEP LAPSE RATES IN WAKE OF DEPARTING STORM LATE TONIGHT INTO EARLY MON.

.CAR...WINTER STORM WARNING ZNS 1>6/10 THROUGH THIS EVENING.
       WINTER STORM WARNING ZNS 11/31/32 THROUGH THE AFTERNOON.
       WINTER STORM WARNING ZNS 15>17/29/30 HAVE BEEN CANCELED.
       GLW THIS AFTERNOON INTO THIS EVENING.
       STORM WARNING LATE TONIGHT INTO EARLY MON.

NORTON/NOUHAN
Hazardous weather outlook, Feb 23, 6:15 AM EST, 5 hours 45 minutes before
MEZ001>006-010-011-015>017-029>032-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
615 AM EST SUN FEB 23 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

WINTER STORM WARNINGS REMAIN IN EFFECT FOR NORTHERN AND NORTH
CENTRAL MAINE FOR SIGNIFICANT SNOW AND SLEET ACCUMULATIONS TODAY
THROUGH THIS EVENING. WINTER STORM WARNINGS HAVE BEEN CONTINUED FOR
INTERIOR AND COASTAL DOWNEAST FOR SIGNIFICANT ICE ACCUMULATIONS THIS
MORNING BEFORE TEMPERATURES RISE ABOVE FREEZING IN ALL LOCATIONS BY
LATE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SNOW...SLEET AND ICE ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE. AMATEUR RADIO OPERATORS ARE ASKED TO CONDUCT
LOCAL NETS THROUGHOUT THEIR AREA AND RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...

LIGHT SNOW WITH ONLY MINOR ACCUMULATIONS IS EXPECTED MONDAY NIGHT.
ARCTIC AIR IS EXPECTED TO REMAIN IN PLACE ACROSS THE REGION THROUGH
MUCH OF THE WEEK.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION CLOSELY. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER
CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Central Penobscot

When
February 23, 12:00 PM EST to 5:00 PM EST
Where
Central Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Central Piscataquis

When
February 23, 12:00 PM EST to 5:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Winter Storm, Central Washington

When
February 23, 12:00 PM EST to 5:00 PM EST
Where
Central Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winter Storm, Interior Hancock

When
February 23, 12:00 PM EST to 5:00 PM EST
Where
Interior Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Winter Storm, Northern Washington

When
February 23, 12:00 PM EST to 5:00 PM EST
Where
Northern Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winter Storm, Southern Piscataquis

When
February 23, 12:00 PM EST to 5:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342200, 5342201, 5342202, 5342203, 5342204, 5342205.